Florida, 2003

Hail in Florida, March 13, 2003

March 13, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 13, 8:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 13, 8:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EST THU MAR 13 2003

PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT
AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION
ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE
HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE
WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE
WITH LI OF  -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS
THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR
MAX TEMPS A TAD.

MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING
CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF
THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 3 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 11:30 AM EST, 2 hours 30 minutes before
FLZ023-131700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BAKER COUNTY THROUGH
NOON...

AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTHEAST OF
TAYLOR...OR ABOUT 18 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST
AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:33 AM EST, 2 hours 27 minutes before
FLZ024-131715-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 1215 PM...

AT 1133 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
HILLIARD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN AND APPROACH
YULEE THROUGH 1215 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:44 AM EST, 2 hours 16 minutes before
FLZ025-131730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM...

AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN
MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 1 hour 44 minutes before
FLZ023-131745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM...

A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND
MACCLENNY AREAS.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH
IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.  REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 1:22 PM EST, 38 minutes before
FLZ025-032-131900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT DUVAL AND CLAY
COUNTIES THROUGH 2 PM...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF DOCTORS
INLET...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING EAST AT 30
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MIDDLEBURG...ASBURY LAKE...PENNEY FARMS...DOCTORS
INLET...BELLAIR-MEADOWBROOK TERRA...ORTEGA...ORANGE PARK AND SAN
MARCO THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 1:41 PM EST, 19 minutes before
FLZ020>024-030-031-035-036-GAZ134>136-150>154-162>166-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EST THU MAR 13 2003

...TORNADO WATCH 40 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN GEORGIA...
ECHOLS...CLINCH...WARE...BACON...PIERCE...APPLING...WAYNE...BRANTLEY.
..CHARLTON...CAMDEN...AND GLYNN.

IN FLORIDA...
HAMILTON...SUWANNEE...COLUMBIA...GILCHRIST...ALACHUA...UNION...
BRADFORD...AND BAKER.

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH UNTIL 4 PM EST.

IN FLORIDA...
DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CAMP

The radar

The Jacksonville radar (KJAX), 115 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
March 13, 2:00 PM EST to 2:30 PM EST
Where
Clay County, Kingsley Lake
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.483, -82.000

Originally reported as the size of large gum balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341055.